Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 425, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 20, 2009, 6:41 PM CDT for Pickens County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2009, 6:41 PM CDT (23:41 UTC)
- Expired
- Sep 20, 2009, 7:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 72 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:30 PM CDT, 11 minutes earlier.
Area forecast discussion, Sep 20, 6:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 630 PM CDT SUN SEP 20 2009 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... IN THE SHORT TERM WE WILL REMAIN UNDER THE STATUS QUO AS THE MAIN TROF STAYS ACROSS THE CENTRAL PLAINS...FEEDING MUCH OF THE SOUTHEAST WITH SOUTHWESTERLY FLOW AND DEEP LAYER MOISTURE. AS THE DAYS WEAR ON...HAVE NOTICED A DECENT MID LEVEL JET...RECOGNIZABLE ON THE LATEST WV IMAGERY...WORK ACROSS THE SOUTHWEST CONUS AND AROUND THE BASE OF THE TROF. THIS HAS STARTED TO BRING A LITTLE DRIER AIR ALOFT...MODERATING THE PW VALUES A BIT. HOWEVER...IT WONT BE BEFORE ANOTHER SHORT WAVE OR TWO ROTATE ACROSS CENTRAL ALABAMA BRINGING ADDITIONAL LINES OF HEAVY RAIN THROUGH AT LEAST TOMORROW EVENING. AS THIS MAIN TROF RETROGRADES WESTWARD DURING THE COMING WORK WEEK...WE WILL REMAIN GENERALLY UNDER SOUTHWEST FLOW ALOFT...HOWEVER...MODELS CONTINUE TO SUGGEST A WEAK RIDGE OF HIGH PRESSURE BUILDING IN FROM THE SOUTH. WITH THIS WRINKLE...HAVE CONTINUED TO KEEP MUCH SMALLER POPS IN THE FORECAST BEGINNING MID WEEK THROUGH THE FIRST HALF OF NEXT WEEKEND. SO...THE END OF THIS PATTERN MAY BE ON THE HORIZON. IN THE LONGEST TERM...THE PATTERN GETS MIGHTY PROGRESSIVE IN THE OPERATIONAL AND ENSEMBLE RUNS. ALTHOUGH THE TIMING IS OFF...GUIDANCE SHOWS A DEEP TROF MOVING ACROSS MUCH OF THE EASTERN HALF OF THE CONUS...FOLLOWED BY A QUIET RIDGE OF HIGH PRESSURE. WILL MONITOR WITH INTEREST. 17/KLAWS && .AVIATION...00Z TAF DISCUSSION. FINALLY HAVE SOMETHING ON RADAR THAT IS EVEN REMOTELY TIME-ABLE AFTER SEVERAL DAYS OF UNPREDICTABLE THUNDERSTORM DEVELOPMENT...ALTHOUGH ADDITIONAL DEVELOPMENT IS POSSIBLE AT ANY TIME...BASED THE FIRST 6 HOURS OR SO LARGELY ON A LINE OF THUNDERSTORMS MOVING ACROSS NORTHWESTERN ALABAMA AND A CLUSTER OF STORMS APPROACHING ANB FROM THE SOUTH. ALL TAF SITES WITH THE EXCEPTION OF MGM AND TOI SHOULD SEE 2 TO 3 HOURS OF DIMINISHED VISIBILITY DUE TO HEAVY RAIN...LOWER CEILINGS AND LIGHTNING. AT MGM AND TOI...STORMS DO NOT LOOK IMMINENT...BUT WE WILL HAVE TO MONITOR RADAR FOR DEVELOPMENT TO THE SOUTHWEST. LOW CLOUDS WILL DEVELOP BY MIDNIGHT AT ALL LOCATIONS AND CONVECTION SHOULD DIMINISH IN BOTH COVERAGE AND INTENSITY. VISIBILITY WILL DROP TO BETWEEN 3 AND 5 MILES AFTER 04Z. A FEW SHOWERS WILL LIKELY LINGER THROUGH THE NIGHT WITH INCREASING COVERAGE ONCE AGAIN AFTER 15Z. BY MIDDAY THUNDERSTORMS ARE LIKELY AREA WIDE AGAIN. && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR ALL OF CENTRAL ALABAMA UNTIL 7 AM CDT MONDAY. && 17/61
Hazardous weather outlook, Sep 20, 12:51 PM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1251 PM CDT SUN SEP 20 2009 ALZ011>015-017>050-211200- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1251 PM CDT SUN SEP 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...FLASH FLOOD WATCH THROUGH MONDAY MORNING... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS...PERHAPS LASTING THROUGH THE OVERNIGHT HOURS. THE GROUND IS SATURATED FROM RECENT RAINFALL...AND ANY ADDITIONAL HEAVY RAINFALL WILL LIKELY PRODUCE FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. RAIN CHANCES WILL REMAIN ABOVE NORMAL MONDAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...WITH HEAVY RAINFALL AT TIMES. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY DUE TO FLASH FLOODING.
In the hours before
Special weather statement, Sep 20, 4:06 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 406 PM CDT SUN SEP 20 2009 ALZ042-202145- LOWNDES- 406 PM CDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 445 PM CDT... AT 406 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR GORDONVILLE...OR NEAR MOSSES...MOVING NORTHEAST AT 20 MPH. WINDS UP TO 30 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GORDONVILLE. MOSSES. HAYNEVILLE. WHITE HALL. LOWNDESBORO. MANACK. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THIS THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Sep 20, 4:25 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CDT SUN SEP 20 2009 ALZ041-202215- AUTAUGA- 425 PM CDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA COUNTY UNTIL 515 PM CDT... AT 424 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WHITE HALL...OR 10 MILES NORTH OF MOSSES...MOVING NORTHEAST AT 20 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... AUTAUGAVILLE. AUTAUGA COUNTY AIRPORT. BOOTH. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THIS THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Sep 20, 5:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 PM CDT SUN SEP 20 2009 ALZ012-022-202330- LAMAR-PICKENS- 543 PM CDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 630 PM CDT... AT 543 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF PICKENSVILLE...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PICKENSVILLE. PINE GROVE. OWENS. ETHELSVILLE. FOREST. REFORM. RAINFALL AMOUNTS OF 1 TO 2 INCHES IS POSSIBLE FROM THESE STORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 10/ARM
Special weather statement, Sep 20, 5:43 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 543 PM CDT SUN SEP 20 2009 ALZ011-202330- MARION- 543 PM CDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ALERT FOR EASTERN MARION COUNTY UNTIL 630 PM CDT... AT 541 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BRINN...OR 8 MILES EAST OF HAMILTON...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... PEARCES MILL. BRINN. TESSNER. BEAR CREEK. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Sep 20, 6:01 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 601 PM CDT SUN SEP 20 2009 ALZ014-210000- WINSTON- 601 PM CDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ALERT FOR WESTERN WINSTON COUNTY UNTIL 700 PM CDT... AT 600 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR HALEYVILLE...MOVING NORTHEAST AT 20 MPH. WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NATURAL BRIDGE. DELMAR. HALEYVILLE. NEEDMORE. POSEY FIELD AIRPORT. PEBBLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
Special weather statement, Sep 20, 6:17 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 617 PM CDT SUN SEP 20 2009 ALZ013-210000- FAYETTE- 617 PM CDT SUN SEP 20 2009 ...SIGNIFICANT WEATHER ALERT FOR FAYETTE COUNTY UNTIL 700 PM CDT... AT 616 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF BLOOMING GROVE...OR 6 MILES NORTHWEST OF FAYETTE...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 35 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BELK. FAYETTE. BLUFF. HUBBERTVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KSL
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 9:19 AM CDT | Areal Flood Advisory | BMX | Jefferson | 116 min |
| Sep 20, 12:03 PM CDT | Areal Flood Advisory | BMX | Shelby | 117 min |
| Sep 20, 1:11 PM CDT | Areal Flood Advisory | BMX | Dallas | 2 hr |
| Sep 20, 2:06 PM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Sep 20, 5:06 PM CDT | Areal Flood Advisory | BMX | Lamar, Marion | 3 hr |
| Sep 20, 5:52 PM CDT | Areal Flood Advisory | BMX | Tallapoosa | 3 hr |
| Sep 20, 5:57 PM CDT | Flash Flood Warning | BMX | Marion | 99 min |
| Sep 20, 6:15 PM CDT | Flash Flood Warning | BMX | Fayette, Lamar, Pickens | 3 hr |
| Sep 20, 6:23 PM CDT | Areal Flood Advisory | BMX | Winston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.